Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 119, NWS Grand Forks, ND

August 15, 2012Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 15, 2012, 4:05 PM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2012, 4:05 PM CDT (21:05 UTC)
Expired
Aug 15, 2012, 5:00 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Wilkin County, MN, Richland County, ND

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:10 PM CDTHAIL 1Dwight, NDRELAYED VIA FACEBOOK.
Aug 15, 4:10 PM CDTHAIL 1Wahpeton, NDRELAYED VIA FACEBOOK. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 3:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WUUS53 KFGF 152105
SVRFGF
MNC167-NDC077-152200-
/O.NEW.KFGF.SV.W.0119.120815T2105Z-120815T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
405 PM CDT WED AUG 15 2012

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
  EAST CENTRAL RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 500 PM CDT

* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 5 MILES SOUTHEAST OF MOORETON...OR 9 MILES WEST
  OF WAHPETON...MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAHPETON...BRECKENRIDGE AND BRUSHVALE AROUND 415 PM CDT.
  DORAN AROUND 420 PM CDT.
  EVERDELL AROUND 430 PM CDT.
  FOXHOME AROUND 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4647 9630 4619 9629 4612 9686 4638 9686
TIME...MOT...LOC 2105Z 255DEG 33KT 4625 9673
WIND...HAIL <50MPH 1.00IN

$$

HOPKINS
2 follow-up statements
797 
WWUS53 KFGF 152129
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 PM CDT WED AUG 15 2012

MNC167-NDC077-152200-
/O.CON.KFGF.SV.W.0119.000000T0000Z-120815T2200Z/
RICHLAND ND-WILKIN MN-
429 PM CDT WED AUG 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL WILKIN
COUNTY IN WEST CENTRAL MINNESOTA...AND EAST CENTRAL RICHLAND COUNTY
IN SOUTHEAST NORTH DAKOTA UNTIL 500 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 5 MILES WEST OF EVERDELL...OR 6 MILES EAST OF 
WAHPETON...MOVING TO THE EAST AT 40 MPH.  THIS STORM HAS A HISTORY 
OF ONE INCH HAIL AND 40 MPH WINDS.  

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOXHOME AROUND 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4647 9630 4619 9629 4612 9686 4638 9686
TIME...MOT...LOC 2129Z 255DEG 33KT 4630 9642
WIND...HAIL <50MPH 1.00IN

$$

DTR
737 
WWUS53 KFGF 152159
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
459 PM CDT WED AUG 15 2012

MNC167-NDC077-152209-
/O.EXP.KFGF.SV.W.0119.000000T0000Z-120815T2200Z/
RICHLAND ND-WILKIN MN-
459 PM CDT WED AUG 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILKIN COUNTY IN WEST
CENTRAL MINNESOTA...AND EAST CENTRAL RICHLAND COUNTY IN SOUTHEAST
NORTH DAKOTA WILL EXPIRE AT 500 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS !MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4647 9630 4619 9629 4612 9686 4638 9686
TIME...MOT...LOC 2159Z 255DEG 33KT 4637 9603

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:30 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT WED AUG 15 2012

.DISCUSSION...FORECAST CHALLENGE CONCERNS LATE AFTERNOON/EVENING
STORM POTENTIAL...THEN TEMPERATURES. MODELS IN FAIRLY GOOD AGREEMENT
THROUGH THE PERIOD AND WILL USE BLEND FOR FORECAST.

COLD FRONT BECOMING NEARLY N-S ORIENTED ENTERING WESTERN VALLEY
REGION ATTM. CAPE AND INSTABILITY INCREASING AHEAD OF FRONT AND
SHORT WAVE INTO WESTERN ND WILL PROVIDE UPPER SUPPORT AND AID IN
CONVECTIVE INITIATION. SOME MODEST TSRA CONFINED TO INL BORDER AREA
OVER FAR NE FA. CIN WEAKENING SO BY MID/LATE AFTERNOON COULD SEE
CONVECTION DEVELOPING SOUTHWARD.  CURRENT INDICATIONS ARE THAT
VALLEY REGION WILL BE ON WESTERN FRINGE OF STRONGER STORM POTENTIAL
WITH MORE FAVORED AREA ACROSS MN PORTION OF FORECAST AREA JUST EAST
OF VALLEY. WILL MENTION SEVERE POTENTIAL THIS AREA. BY 00Z STORMS
LIKELY TO BE CONFINED TO THE FAR EASTERN FA AND SHOULD CLEAR FA BY
MID EVENING. WILL MAKE SOME SLIGHT POP ADJUSTMENTS. FARTHER WEST
BEHIND BOUNDARY CONFIDENCE LOW ON ANY PCPN HOLDING TOGETHER INTO THE
EVENING. STRONG PUSH OF COLD ADVECTION HOWEVER SURFACE PRESSURE
GRADIENT AND LACK OF ANY STRONG LOW LEVEL DRYING WILL LIMIT
TEMPERATURE DROP.

OTHER THAN AN ISOLD SHRA OVER LAKE OF WOODS AREA IN WRAP AROUND/COLD
POOL FROM DEPARTING LOW FA WILL BE DRY THURSDAY AS HIGH PRESSURE
BUILDS IN. SOLAR ACROSS WEST HALF OF FA SHOULD OFFSET COOL COLUMN
BUT EVEN SO TEMPERATURES WILL RANGE WELL BLO AVERAGE. CU FIELD WITH
LOWER CONVECTIVE TEMPERATURES SHOULD PRIMARILY BE EAST OF VALLEY.

HIGH PRESSURE SETTLES IN OVER FA THURSDAY NIGHT INTO FRIDAY. WITH
SKC AND DIMINISHING WIND COULD GET PRETTY FRESH FRIDAY AM. WELL BLO
AVERAGE TEMPERATURES TO CONTINUE IN SPITE OF WEAK WARM ADVECTION AND
SURFACE WESTERLY FLOW.

WEAK BACK DOOR COLD FRONT DROPS THROUGH SATURDAY TO KEEP
TEMPERATURES BLO AVERAGE.

.LONG TERM (SAT NIGHT THROUGH WED)...
UPPER LEVEL RIDGE OVER THE INTERMOUNTAIN WEST WILL SLOWLY SHIFT OVER
THE FORECAST AREA DURING THE EXTENDED PERIOD. AS THE RIDGE
PROGRESSES EAST...THICKNESS VALUES WILL INCREASE RESULTING IN A SLOW
WARM UP THROUGH THE PERIOD. OTHERWISE...SURFACE HIGH PRESSURE WILL
DOMINATE WITH PARTLY CLOUDY SKIES AND TRANQUIL WEATHER ACROSS THE
REGION.

&&

.AVIATION...
A COLD FRONT PASSING THE AREA TODAY WILL BRING SHOWERS AND
THUNDERSTORMS ALONG AND NEAR THE BOUNDARY. EXPECT CIGS TO LOWER
BRIEFLY TO MVFR CONDITIONS INVOF THE FRONT. WINDS WILL SHIFT
NORTHWESTERLY BEHIND THE FRONT AND SOME GUSTS IN THE 25 TO 30 MPH
RANGE CAN BE ANTICIPATED. OTHERWISE...VFR CONDITIONS AND SLOWLY
DIMINISHING WINDS CAN BE EXPECTED AFT 09Z.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/HOPKINS
Hazardous weather outlook, Aug 15, 6:28 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
628 AM CDT WED AUG 15 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
628 AM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE INTO THE DEVILS LAKE
BASIN THIS MORNING AND SPREAD SOUTH AND EASTWARD THROUGHOUT THE
DAY TODAY AS A COLD FRONT MOVES INTO THE AREA. THE ACTIVITY EARLY
IN THE DAY IS NOT EXPECTED TO BE SEVERE...BUT LIGHTNING WILL BE A
THREAT.

STORMS ARE EXPECTED TO BECOME STRONG TO SEVERE BY THIS
AFTERNOON...MAINLY EAST OF A FORMAN NORTH DAKOTA TO ROSEAU
MINNESOTA LINE. THE COLD FRONT WILL MOVE RAPIDLY EASTWARD...WITH A
LINE OF THUNDERSTORMS ALONG IT. THE LINE OF STORMS COULD PRODUCE
HAIL IN SOME LOCATIONS...BUT THE PRIMARY THREAT WILL BE DAMAGING
WIND GUSTS. THE LINE OF STORMS WILL PUSH EASTWARD AND OUT OF THE
AREA BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:12 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard63 min
Aug 15, 4:42 PM CDTSpecial Weather StatementFGFGrant, Otter Tail63 min
Aug 15, 5:06 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard34 min
Aug 15, 5:12 PM CDTSpecial Weather StatementFGFGrant63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2012Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.